Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

July 24, 2021Forest County, Langlade County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 24, 2021, 3:19 AM CDT for Forest County, Langlade County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 3:19 AM CDT (08:19 UTC)
Expired
Jul 24, 2021, 4:00 AM CDT
In force
41 min
Issued by
NWS Green Bay, WI

Counties Forest County, WI, Langlade County, WI

The radar

The Green Bay radar (KGRB), 133 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS83 KGRB 240819
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
319 AM CDT Sat Jul 24 2021
 
WIZ010-011-018-019-240900-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
319 AM CDT Sat Jul 24 2021

...SPECIAL WEATHER STATEMENT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 7 
miles southwest of Crandon, moving east at 30 mph. Additional storms 
were located in southern Lincoln and Forest counties.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Antigo, Rhinelander, Crandon, Merrill, Harrison, White Lake, Parrish,
Popple River, Pearson and North Otter Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4588 8916 4589 8868 4512 8868 4511 8922
      4512 8923 4512 8987
TIME...MOT...LOC 0817Z 257DEG 27KT 4552 8903 

$$

Bersch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:13 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 24, 3:13 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
313 AM CDT Sat Jul 24 2021

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 313 AM CDT Sat Jul 24 2021

Main focus in the short-term portion of the forecast will be the
potential for showers and thunderstorms today.

Radar trends this morning show a broken line of thunderstorms across
northern WI, near the Upper Peninsula border. This thunderstorm
activity has been developing along a west/east oriented outflow
boundary from convection earlier in the evening that is slowly
sagging south. The convergent southerly flow has helped to maintain
the thunderstorm activity. Farther west, another area of convection
has developed across central MN and is lifting northeastward toward
better MUCAPE and better mid-level lapse rates around 7.5-8 C/km.
These better lapse rates/instability is associated with a shortwave
passing through those locations. Locations farther south and east
generally have less overall instability and mid-level lapse rates
around 6C/km. Otherwise, cloud cover is extensive across WI through
the far eastern portions of the Dakotas. Surface temperatures and
dewpoints are running in the upper 60s to low 70s!

Today: A cold front is expected to drift eastward across the area
throughout the day. The front is expected to be over northwest WI
around 12Z-15Z Saturday before shifting through east-central and far
northeast WI by 18Z-21Z. There is quite an expansive area of cloud
cover across WI, MN into eastern ND/SD. After timing the main
features and back edge of the extensive cloud cover and
precipitation, it appears as though clouds wouldn't clear across the
area until closer to 1 to 2 pm, which would likely act to limit
overall instability and time for the atmosphere to recover before
FROPA. Models are still painting out around 1000-2000 J/kg of
MUCAPE between 18Z and 00Z with shear values around 30-35kt ahead
of the front, which is slightly lower than guidance was indicating
in previous forecast. It is looking a bit less likely that many
storms would form along the front in the eastern CWA; however, any
isolated storm that does form would have the potential to become
strong to severe, especially if the clouds clear earlier than
anticipated. In fact, much of the hi-res guidance is very anemic
with any convection during the afternoon, at least until it gets
well south and east of northeast Wisconsin. The greatest
thunderstorm threat appears to be from the Fox Valley to the
lakeshore, where SPC has kept the marginal risk. The main threats
from any storms that develop will be large hail, damaging winds
and very heavy downpours. Otherwise, it will be a muggy day with
high temperatures warming into the upper 80s to around 90!

Tonight into Sunday: The cold front will drift well east/southeast
of the area by this evening, keeping any chances for showers and
thunderstorms well south and east of the CWA. A brief ridge and
slightly drier air will filter in behind the front, allowing much
quieter conditions tonight through Sunday. Overnight lows are
expected to be in the upper 50s to low 60s. High temperatures will
range from the mid 80s to low 90s.

.LONG TERM...Sunday Night Through Friday
Issued at 313 AM CDT Sat Jul 24 2021

Main forecast concern in the long term continues to be pinning
down timing/likelihood of rounds of strong to severe storms. It
will remain very warm and humid through the middle of next week,
then cooler and less humid conditions arrive late in the week.

Sunday night...weak high pressure will keep dry conditions across
the area. Partly cloudy to mostly clear skies are expected with
mainly some mid-upper clouds around. Dewpoints drop into the 50s
and low 60s, providing for much more comfortable conditions than
previous nights.

Monday and Tuesday...a dry start to Monday is expected as high
pressure pushes away from the region. A nearly stationary boundary
will be draped over the western Great Lakes. A couple pieces of
shortwave energy will dive across the area sometime in the Monday
afternoon to Tuesday morning timeframe. A complex of storms is
expected to form, but the exact location/timing is still TBD. With
plenty instability south of the front (2000+ CAPE), bulk shear
over 30 kts and pockets of steeper mid-level lapse rates, severe
weather will be possible, along with heavy rainfall. It it will
remain very warm and humid with highs middle 80s to lower 90s and
heat index readings pushing into the mid 90s in some spots.

Rest of the long term...another shortwave will dive across the
area Tuesday night with another one forecast to be right on its
heels. The surface front will still be situated over the area,
with a stronger cold front pushing south into the area on
Wednesday or Wednesday night. All of these features, with plenty
of instability and shear also expected, will bring one or two
additional rounds of storms. Severe weather chances and flooding
chances will need to be monitored. Wednesday looks to be another
warm and humid day. Once the cold front passes to our south,
quieter, cooler and less humid conditions settle into the region,
with another chance for storms arriving late Friday into Saturday
when another shortwave will push across the area as northwest flow
persists.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1112 PM CDT Fri Jul 23 2021

After midnight a complex of thunderstorms over eastern Minnesota
will gradually work its way into northcentral and central WI by
08UTC. Latest shorterm model guidance suggests this complex of
storms will eventually work its way E-SE across the remainder of
the forecast area through the early morning hours, and eventually
exit eastern Wisconsin by mid-morning Saturday. Confidence remains
low on exactly how the convection will evolve during the early
morning. Central and northcentral TAF sites will likely see few
hours of MVFR CIGS and VSBYS with the thunderstorm activity. The
storms will be strongest across central Wisconsin before weakening
as they move into eastcentral Wisconsin after daybreak.

Additional shower and thunderstorms are possible by early
afternoon over eastern WI associated with cold frontal boundary
passage, but this will be conditional on how quickly the
atmosphere can recover from earlier storms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Bersch
AVIATION.......ESB
Hazardous weather outlook, Jul 23, 2:48 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
248 PM CDT Fri Jul 23 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
248 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A thunderstorm complex is expected to move into the region late
tonight. Some of the storms could be strong to severe, with
damaging winds and torrential rainfall being the main threats.
There is a marginal risk of severe weather over most of the
forecast area, but the highest chance for severe storms will be
over north- central Wisconsin after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Saturday at times. Storms will likely
be ongoing across the area early Saturday morning, but should be
weakening and not pose a threat of severe weather. Depending upon
how long these storms continue into the morning will determine the
severe risk for Saturday afternoon.  There is a marginal risk of
severe thunderstorms east of a line from Florence to Wisconsin
Rapids on Saturday. The main threats will be damaging winds,
torrential rainfall and hail.

Thunderstorms are also expected at times from Monday night
through Wednesday night. Severe storms may occur sometime during
this period, but confidence in the timing and coverage remains
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Saturday.

LMZ521-522-541>543-242000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
248 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms will be possible late tonight. The storms could
produce gusty winds and torrential rainfall, and will pose a
hazard to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Saturday and again Monday night
through Wednesday night. Any storms that develop will be capable
of producing gusty winds, heavy rainfall, and lightning. There is
a marginal risk of severe thunderstorms on Saturday.

Kieckbusch/MPC

In the hours before

Special weather statement, Jul 24, 1:07 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
107 AM CDT Sat Jul 24 2021

WIZ005-010-240700-
Vilas WI-Oneida WI-
107 AM CDT Sat Jul 24 2021

...THUNDERSTORMS MOVING INTO THE NORTHWOODS...

At 102 AM CDT, Doppler radar was tracking a cluster of thunderstorms
7 miles west of Turtle Flambeau Flowage, moving east at 40 mph.

Heavy rain, pea size hail and winds in excess of 35 mph will be
possible with these storms.

Locations impacted include...
Lac Du Flambeau, Newbold, Boulder Junction, Winchester, Border Lakes
Natural Area, Squirrel Lake, Johnson Lake Barrens Natural Area,
Willow Lake, Rainbow Flowage and Willow Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4620 8942 4563 8951 4564 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 0602Z 271DEG 36KT 4606 9034

Bersch
Special weather statement, Jul 24, 3:19 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
319 AM CDT Sat Jul 24 2021

WIZ010-011-018-019-240900-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
319 AM CDT Sat Jul 24 2021

...SPECIAL WEATHER STATEMENT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crandon, moving east at 30 mph. Additional storms
were located in southern Lincoln and Forest counties.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Antigo, Rhinelander, Crandon, Merrill, Harrison, White Lake, Parrish,
Popple River, Pearson and North Otter Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4588 8916 4589 8868 4512 8868 4511 8922
      4512 8923 4512 8987
TIME...MOT...LOC 0817Z 257DEG 27KT 4552 8903

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:07 AM CDTSpecial Weather StatementGRBOneida, Vilas53 min
Jul 24, 5:38 AM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Menominee, Portage, Shawano and 2 more37 min
Jul 24, 6:00 AM CDTSpecial Weather StatementGRBPortage, Waupaca30 min
Jul 24, 6:32 AM CDTSpecial Weather StatementGRBMenominee, Shawano, Waupaca28 min
Jul 24, 6:35 AM CDTSpecial Weather StatementGRBPortage, Wood25 min
Jul 24, 6:39 AM CDTSpecial Weather StatementGRBDoor36 min
Jul 24, 7:08 AM CDTSpecial Weather StatementGRBDoor52 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.